Dear Dr. Roach: I have Type 2 diabetes, which is under control, but my creatinine level fluctuates between 2.2 and 3, staying mostly at 2.6. I am asymptomatic and feel fine. I have no swelling in my ankles, and my blood pressure is within normal range. I am 75 years old. I weigh 242 pounds, and I am 6 feet 3 inches tall. All my electrolytes are within range. Can you explain the significance of the creatinine numbers on my kidneys? I may be going for a knee replacement soon, and my doctor says it is a stress on the kidneys and is cautious.
Dear S.W.: Creatinine is a waste product of muscles. Everybody has it in their blood. The kidneys get rid of creatinine, as well as many other waste products. So, a higher creatinine level means the kidneys aren’t doing as good a job at getting rid of waste products in the blood.
Creatinine doesn’t hurt the kidneys. A normal level is usually around 1, and a level of 2 means roughly that the kidneys are only working half as well as they ought to. Of course, people vary in their levels; those who are more muscular usually have a higher level.
With very poor kidney function the creatinine level may be as high as 10. This is typically about the time people are starting dialysis (which is basically an artificial kidney outside the body for a few hours several times weekly). At that point, potassium levels may be dangerously high — a very common reason for dialysis to start.
Kidney function, as approximated by creatinine level, affects one’s risk during surgery. Your doctor is wise to be cautious.
Dear Dr. Roach: My 87-year-old mother has taken medication for familiar tremor in her hand for more than 15 years. For the past seven or more years, she has been experiencing memory problems.
Do you think her long-term use of these medications could be affecting her memory?
Dear D.M.: Medications are a common reason for forgetfulness in the elderly, and both of these medications reportedly can have this effect. However, neither of them is in the most likely category, and it is probable that your mother has another cause. The seemingly slow rate of change suggests it may be dementia. However, I think a trial off the medications might be a good idea. And of course, talk to her doctor.
Email questions to ToYour